Nebraska, 2004

Hail and Damaging Wind in Nebraska, July 3, 2004

July 3, 2004 · NWS LBF · 12 events in 8 counties and zones

11 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
$8,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 3, 12:23 PM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 3, 12:23 PM MST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
223 PM CDT SAT JUL 3 2004

...FORECAST CHALLENGES ARE PRECIP CHANCES AND ASSOC COVERAGE TONIGHT
THROUGH MONDAY...

.DISCUSSION...
12Z U/A ANALYSIS INDICATES H5 SHORTWAVE EXTENDING FROM ALONG THE
ND/MT BORDER SWWRD INTO WRN WY. THIS IS REFLECTED ON WV IMAGERY AS A
CIRCULATION CNTR NR SHR WY. TIMING OF THIS SHORTWAVE INDICATES SOME
RAPID CONVECTIVE DEVELOPMENT IN CONJUNCTION WITH PEAK HEATING. ACCUS
IN THE NEBR PANHANDLE INDICATIVE OF MID LEVEL INSTABILITY. QUESTION
IS NOT IF CONVECTION WILL MOVE THROUGH FA THIS AFTN EVENING BUT
RATHER DEGREE OF COVERAGE. FEELING IS THAT ACCUS THIS MORNING AND
RAPID CONGESTION OF CU INDICATES PSBL BOUNDARY ALIGNED FROM NEAR
OSHKOSH TO HAYES CENTER WHICH WILL LIFT SLOWLY NORTHEAST AND BE A
FOCUS FOR DEEP CONVECTION THIS EVENING. WILL MENTION LG HAIL DMG
WINDS THIS EVENING AS 0-6KM SHEAR ADEQUATE AT 30-40KTS. A STRONGER
SHORTWAVE WILL EJECT OUT ONTO THE HIGH PLAINS SUNDAY AFTN AND SUNDAY
NIGHT. WELL DEVELOPED LEESIDE TROUGH WILL BRING SERLY WINDS AND SB
CAPES 1500-2500 J/KG IN THE AFTERNOON. BEST FOCUS SHOULD BE FROM THE
PNHDL INTO NC KS BEGINNING SUN AFTN INTO SUNDAY NIGHT INTO AREA OF
HIGHEST THETA-E. SEVERE WX AGAIN PSBLE. AS UPPER TROUGH ADVANCES
ACROSS CNTRL AND NRN PLAINS MONDAY THUNDERSTORM CHC WILL
CONTINUE.CHCS DIMINISH MONDAY NIGHT AND END TUESDAY AS SFC HIGH
PRESSURE BUILDS IN. THIS WILL BRING A COOLING TREND WITH LOWER 70S
NORTH AND UPPER 70S SOUTH ON MONDAY THEN MID 70S EXPECTED FOR
TUESDAY.

.WEDNESDAY THROUGH SATURDAY...MEDIUM RANGE MODELS IN FAIR AGREEMENT
AT 00Z FRI WRT H5 HEIGHT FIELDS AS H5 LOW CENTER NEAR ALBERTA
SASKATCHEWAN BORDER. DIFFLUENT REGION ACROSS CENTRAL PLAINS AS WELL
AS RIGHT ENTRANCE REGION OF UPPER JET. CHCS TAIL OFF TO SLIGHT CHC
FRI INTO EARLY SAT. TEMPS TO BE SEASONABLE IN THE MID 80S AS HOTTEST
AIR BOTTLED UP IN THE SWRN U.S.

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ROBERG
Hazardous weather outlook, Jul 3, 1:15 PM MST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
315 PM CDT SAT JUL 3 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-040214-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
315 PM CDT SAT JUL 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

SEVERE WEATHER IS EXPECTED EARLY TONIGHT. LARGE HAIL WILL BE THE
PRIMARY THREAT...ALTHOUGH STRONG WINDS WILL ALSO BE POSSIBLE. THE
ENTIRE OUTLOOK AREA WILL SEE THE CHANCE FOR SEVERE WEATHER HOWEVER
THE AREA OF GREATEST CONCERN IS NEAR AND WEST OF HIGHWAY 83. STORMS
THAT DEVELOP OVER THE PANHANDLE OF NEBRASKA WILL MOVE EAST SOUTHEAST
ACROSS THE OUTLOOK AREA. LOCALLY HEAVY RAINFALL COULD ACCOMPANY THE
STRONGEST STORMS AND PRODUCE MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY...SEVERE WEATHER IS POSSIBLE AGAIN IN THE AFTERNOON. THE AREA
OF GREATEST CONCERN WILL BE SOUTHWEST NEBRASKA. LARGE HAIL AND WIND
DAMAGE WILL BE THE PRIMARY CONCERN. STORMS WILL DEVELOP ACROSS
WESTERN NEBRASKA IN THE AFTERNOON AND MOVE SOUTHEAST. LOCALLY HEAVY
RAINFALL COULD ACCOMPANY THE STRONGEST STORMS AND PRODUCE MINOR
FLOODING.

MONDAY...SEVERE WEATHER IS POSSIBLE NEAR AND EAST OF HIGHWAY 83 LATE
IN THE AFTERNOON AND EVENING.

TUESDAY THROUGH FRIDAY...NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. SUNDAY AND MONDAY
AFTERNOON AND EVENING MAY ALSO BE NEEDED SPOTTER ACTIVATION.

MASEK

The radar

The North Platte radar (KLNX), 146 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Garden

When
July 3, 2:30 PM MST
Where
Garden County, 30 mi N of Oshkosh
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.850, -102.333

Hail, Keith

When
July 3, 2:55 PM MST
Where
Keith County, 4 mi NW of Keystone
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.267, -101.800

Hail, Keith

When
July 3, 3:10 PM MST
Where
Keith County, 1 mi N of Lake Mc Conaghy
Measured
1.75 in hail
Property damage
$6,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.267, -101.783

Hail, Keith

When
July 3, 3:27 PM MST
Where
Keith County, 1 mi NE of Lake Mc Conaghy
Measured
4.25 in hail
Property damage
$20,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.850, -101.383

Hail broke windows in vehicles, damaged campers, and destroyed tents at a campground at Lake McConaughy.

Hail, Grant

When
July 3, 4:10 PM MST
Where
Grant County, 18 mi SSE of Hyannis
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.683, -101.233

Hail, Perkins

When
July 3, 4:14 PM MST
Where
Perkins County, Elsie
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.767, -101.633

Hail, Hayes

When
July 3, 6:00 PM CST
Where
Hayes County, 16 mi NW of Hayes Center
Measured
1.75 in hail
Property damage
$2,000
Crop damage
$8,000
Reported by
GENERAL PUBLIC
Coordinates
40.533, -100.983

Hail, Hayes

When
July 3, 6:30 PM CST
Where
Hayes County, 2 mi NE of Hayes Center
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.750, -99.533

Hail, Brown

When
July 3, 7:23 PM CST
Where
Brown County, 2 mi ENE of Ainsworth
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.250, -101.633

Hail, Keya Paha

When
July 3, 7:30 PM CST
Where
Keya Paha County, 11 mi ESE of Springview
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.750, -99.533

Thunderstorm Wind, Keya Paha

When
July 3, 7:30 PM CST
Where
Keya Paha County, 11 mi ESE of Springview
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.417, -98.967

Hail, Holt

When
July 3, 8:01 PM CST
Where
Holt County, 8 mi S of Atkinson
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.567, -99.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411444, 5411445, 5411446, 5411447, 5411449, 5411448, 5411450, 5411451, 5411455, 5411452, 5411453, 5411454.